Montana, 2011High Wind in Montana, December 20, 2011
December 20, 2011 · NWS TFX · 3 events in 3 counties and zones
Strong westerly winds aloft brought strong winds to the surface. Wind gusts in excess of 60 mph were eported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds aloft brought strong winds to the surface. Wind gusts in excess of 60 mph were eported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 19, 10:45 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 19, 10:45 PM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MST MON DEC 19 2011
UPDATED AVIATION DISCUSSION
.UPDATE...
NO BIG CHANGES THIS EVENING. DID BRING UP THE POPS A BIT IN THE
HOMESTAKE PASS/JEFFERSON COUNTY AREAS TOMORROW. WINDS STILL
CONTINUE NORTHERN ROCKY MOUNTAIN FRONT AND SHOULD BE ON THE
INCREASE THIS MORNING. THERE HAVE BEEN GUSTS TO NEAR 60 MPH IN THE
EAST GLACIER AREA...THESE CONDITIONS SHOULD CONTINUE ALONG THE
ROCKY MOUNTAIN FRONT THROUGH TUESDAY AFTERNOON. DB
&&
.AVIATION...
UPDATED 0600Z.
INCREASING MID TO HIGH LEVEL CLOUD-COVER IS EXPECTED TONIGHT THROUGH
TUES MORNING AS A WEAK UPPER LEVEL RIDGE IS REPLACED BY A FAST NW
FLOW ALOFT IN ADVANCE OF UPPER LEVEL SYSTEM MOVING INTO WESTERN
CANADA. KBZN AREA MAY SEE SOME LINGERING PATCHY FOG
TONIGHT...HOWEVER CLOUD-COVER SHOULD HELP PREVENT FOG FROM BECOMING
DENSE OR WIDESPREAD. SURFACE WINDS WILL REMAIN GUSTY OVER NORTH
CENTRAL MT WITH GUSTS IN EXCESS OF 50KTS POSSIBLE ALONG IMMEDIATE
EAST SLOPES OF THE ROCKIES. EXPECT LOWERING CLOUD HEIGHTS AND MTN
OBSCURATIONS TO DEVELOP TUES EVENING AS THE CANADIAN SYSTEM DROPS SE
INTO THE NORTHERN ROCKIES WITH PRECIPITATION DEVELOPING ALONG THE
CONTINENTAL DIVIDE BY 06Z WED. HOENISCH
&&
.PREV DISCUSSION...
/ISSUED 415 PM MST MON DEC 19 2011/
TONIGHT THROUGH WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE
BUILDING INTO THE REGION AHEAD OF A PACIFIC STORM SYSTEM WILL BRING
ABOVE AVERAGE TEMPERATURES TO THE AREA THROUGH TUESDAY AFTERNOON.
STRONG WINDS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT LATE
TONIGHT INTO TUESDAY...WITH THE STRONGEST PERIOD OF WINDS EXPECTED
DURING THE MORNING HOURS ON TUESDAY...GUSTS WILL APPROACH 65 MPH
ALONG THE EASTERN SLOPES. ACROSS THE PLAINS IT WILL BE BREEZY WITH
GUSTS RANGING FROM 30 TO 40 MPH.
A COLD FRONT ASSOCIATED WITH THE APPROACHING PACIFIC STORM SYSTEM
WILL BRING COOLER AIR INTO THE AREA TUESDAY EVENING AND AN
INCREASING CHANCE FOR SNOW. THERE IS THE POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS IN THE MOUNTAINS OF CENTRAL AND SOUTHWEST MONTANA
TUESDAY NIGHT THROUGH LATE WEDNESDAY. ACROSS THE PLAINS THERE IS
STILL CONSIDERABLE UNCERTAINTY. MOST MODELS ARE SHOWING LIGHT
AMOUNTS OF AN INCH OR TWO OF SNOWFALL. THE GFS BRINGS ENERGY
ASSOCIATED WITH A SYSTEM MOVING THROUGH ALBERTA SOUTH INTO THE
PLAINS...GENERATING A BAND OF HEAVIER SNOW WITH AMOUNTS EXCEEDING 6
INCHES. CURRENT FORECAST TAKES THE MIDDLE OF THE ROAD FOR THE
PLAINS...WITH 2 TO 4 INCHES OF SNOWFALL IN THE PLAINS ADJACENT TO THE
MOUNTAINS...AND AROUND AN INCH NEAR THE HI-LINE. AMOUNTS IN THE
MOUNTAINS RANGE FROM ABOUT 6 TO 9 INCHES OVER A 24 HOUR
PERIOD...THROUGH THE STRONGER GFS SOLUTION GENERATES AMOUNTS
EXCEEDING 12 INCHES. WILL NOT ISSUE ANY HIGHLIGHTS YET...HOWEVER THE
SYSTEM WILL BE CLOSELY MONITORED AS NEW DATA BECOMES AVAILABLE.
LANGLIEB
WEDNESDAY NIGHT THROUGH MONDAY...THE WEATHER PATTERN LOOKS A BIT
MORE ACTIVE OVER THE CHRISTMAS WEEKEND TONIGHT THEN THE PREVIOUS FEW
NIGHTS MODEL RUNS HAVE INDICATED. OVERALL...NO BIG STORMS ARE
EXPECTED...BUT FAST MOVING UPPER LEVEL DISTURBANCES WILL MOVE
THROUGH THE REGION THROUGH THE PERIOD...PRODUCING A FEW PERIODS OF
LIGHT SNOW AND SOME WIND. FOR WEDNESDAY NIGHT...THE MAIN STORM
SYSTEM THAT MOVES THROUGH THE REGION ON WEDNESDAY WILL QUICKLY BE
EXITING THE REGION WEDNESDAY NIGHT...WITH PRECIPITATION ENDING FROM
NORTH TO SOUTH OVER THE REGION BY THURSDAY MORNING. THINGS LOOK
FAIRLY QUIET AND DRY FOR THURSDAY. HOWEVER BY THURSDAY
NIGHT...STRONG WINDS DEVELOP OVER THE ROCKY MOUNTAIN FRONT AND THESE
STRONG WINDS WILL SPREAD OUT OVER THE PLAINS ON FRIDAY. WITH SOME
FRESH SNOW EXPECTED OVER THE REGION AGAIN ON MID WEEK...BLOWING SNOW
COULD BE A PROBLEM LATER IN THE WEEK. FOR SATURDAY THROUGH
MONDAY...THE GFS/EC HAVE WEAK UPPER LEVEL DISTURBANCES MOVING
SOUTHEASTWARD THROUGH THE REGION. BOTH MODELS HAVE THE
DISTURBANCES...BUT BOTH MODELS HAVE DIFFERENT TIMINGS AND SLIGHT
DIFFERENT LOCATIONS ON THE AREAS OF THE PRECIPITATION. THUS LOW POPS
HAVE BEEN PUT IN FOR MUCH OF NEXT WEEKEND. AS OF NOW...NONE OF THESE
SYSTEMS FOR NEXT WEEKEND LOOK VERY STRONG...RATHER THEY LOOK SIMILAR
TO THE EVENT THAT OCCURRED ON SUNDAY EVENING...WITH MOST LOCATIONS
RECEIVING LESS THAN AN INCH OF SNOW...WITH A FEW SMALL POCKETS OF
HEAVIER SNOWFALL...WITH AROUND 2 OR SO INCHES. TEMPERATURES
GENERALLY LOOK SEASONABLE...WITH A SLIGHT WARMING TREND FOR
CHRISTMAS DAY AND INTO MONDAY. WITH SOME CLEARING OVERNIGHT
IN-BETWEEN THE WEAK STORM SYSTEMS...AREAS WITH A SNOWPACK COULD SEE
SOME RATHER CHILLY OVERNIGHT TEMPERATURES...ESPECIALLY IN THE COLDER
LOCATIONS OF SOUTHWEST MONTANA. BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 30 46 22 30 / 0 0 60 60
CTB 25 42 16 26 / 0 0 60 50
HLN 18 40 22 26 / 0 10 70 80
BZN 12 41 22 28 / 0 10 60 80
WEY -1 26 -1 18 / 0 10 50 70
DLN 13 39 19 26 / 0 0 50 50
HVR 26 43 19 31 / 0 0 40 30
LWT 22 44 19 25 / 0 10 50 70
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 6 PM MST TUESDAY
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
&&
SHORT TERM...DB
LONG TERM...HOENISCH/LANGLIEB
AVIATION...HOENISCH
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 19, 3:02 PM MST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
302 PM MST MON DEC 19 2011
MTZ009-048-202215-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
302 PM MST MON DEC 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH WIND WARNING IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON WITH WESTERLY WINDS INCREASING TO 30 TO 40 MPH WITH
GUSTS TO 65 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING WILL CONTINUE THROUGH TUESDAY
AFTERNOON...THEREAFTER WINDS WILL DECREASE BELOW WARNING CRITERIA.
A LOW PRESSURE SYSTEM WILL BRING SNOW WITH AREAS OF BLOWING SNOW
AND RESTRICTED VISIBILITIES TO THE NORTHERN ROCKIES TUESDAY NIGHT
THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
REPORTS OF STRONG WINDS WOULD BE APPRECIATED.
MTZ011-045-047-202215-
HILL-LIBERTY-BLAINE-
302 PM MST MON DEC 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY
AFTERNOON
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL BRING COOLER
AIR INTO THE AREA LATE TUESDAY ALONG WITH AN INCREASED CHANCE FOR
SNOWFALL. CONSIDERABLE UNCERTAINTY EXISTS AT THIS TIME REGARDING
SNOWFALL AMOUNTS. SNOW SHOULD TAPER OFF BY LATE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ008-010-012>015-044-046-049>055-202215-
BEAVERHEAD-EASTERN GLACIER-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-
EASTERN PONDERA-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
302 PM MST MON DEC 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT WILL BRING COOLER
AIR INTO THE AREA LATE TUESDAY ALONG WITH AN INCREASED CHANCE FOR
SNOWFALL. CONSIDERABLE UNCERTAINTY EXISTS AT THIS TIME REGARDING
SNOWFALL AMOUNTS. SNOW SHOULD TAPER OFF BY LATE WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, North Rocky Mountain Front
- When
- December 20, 12:00 AM MST to 3:00 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Reported by
- Department of Highways
Sustained winds of 50 mph were reported at East Glacier Park 1E (the Two Medicine DOT site) for over three hours.
High Wind, Eastern Glacier
- When
- December 20, 4:28 AM MST
- Where
- Eastern Glacier forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
A wind gust to 59 mph was reported at the Cut Bank ASOS site.
High Wind, Eastern Teton
- When
- December 20, 10:45 AM MST
- Where
- Eastern Teton forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
A wind gust to 58 mph was reported at Bynum.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Louisiana, December 20, 2011$500,000 · EF1 · 1 event
- Blizzard and Heavy Snow in Alaska, December 20 to 21, 201173 kt wind · 5 events
- Winter Weather in Montana, December 20 to 21, 20114 events
- Heavy Snow in Montana, December 20 to 21, 20114 events
- Damaging Wind and Heavy Rain in Alabama, December 20 to 22, 201152 kt wind · 3 events
- Winter Storm in Montana, December 20 to 21, 20113 events
- Heavy Rain in Florida, December 20 to 21, 20112 events
- Winter Storm in Montana, December 20 to 21, 20112 events
- High Wind in Montana, December 20, 20111 event
- Heavy Rain in Georgia, December 20 to 21, 20111 event
- Blizzard in Alaska, December 20 to 21, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354846, 354847, 354848.